Finite groups, 2-generation and the uniform domination number

Tim C Burness*, Scott Harper

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

13 Citations (Scopus)
31 Downloads (Pure)


Let G be a finite 2-generated non-cyclic group. The spread of G is the largest integer k such that for any nontrivial elements x1, . . . , xk, there exists y ∈ G such that G = hxi, yi for all i. The more restrictive notion of uniform spread, denoted u(G), requires y to be chosen from a fixed conjugacy class of G, and a theorem of Breuer, Guralnick and Kantor states that u(G) > 2 for every non-abelian finite simple group G. For any group with u(G) > 1, we define the uniform domination number γu(G) of G to be the minimal size of a subset S of conjugate elements such that for each nontrivial x ∈ G there exists y ∈ S with G = hx, yi (in this situation, we say that S is a uniform dominating set for G). We introduced the latter notion in a recent paper, where we used probabilistic methods to determine close to best possible bounds on γu(G) for all simple groups G. In this paper we establish several new results on the spread, uniform spread and uniform domination number of finite groups and finite simple groups. For example, we make substantial progress towards a classification of the simple groups G with γu(G) = 2, and we study the associated probability that two randomly chosen conjugate elements form a uniform dominating set for G. We also establish new results concerning the 2-generation of soluble and symmetric groups, and we present several open problems.
Original languageEnglish
Pages (from-to)271-367
Number of pages97
JournalIsrael Journal of Mathematics
Publication statusPublished - 8 Oct 2020


Dive into the research topics of 'Finite groups, 2-generation and the uniform domination number'. Together they form a unique fingerprint.

Cite this